Oregon, 2009

High Wind in Oregon, October 13, 2009

October 13, 2009 · NWS BOI · 1 event in 1 county or zone

A tight surface gradient stretching from Yellowstone to the Oregon coast caused winds to become strong and gusty over much of Eastern Oregon and parts of Southwest Idaho on the 13th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A tight surface gradient stretching from Yellowstone to the Oregon coast caused winds to become strong and gusty over much of Eastern Oregon and parts of Southwest Idaho on the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Oct 13, 8:37 PM MST, 23 minutes earlier.

Area forecast discussion, Oct 13, 8:37 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
937 PM MDT TUE OCT 13 2009

.DISCUSSION...MINOR UPDATES FOR WINDS 15-25G45 MPH ACROSS THE AREA
TONIGHT. DEEP MOISTURE ACROSS SW IDAHO WITH UPPER VORT LIFTING NE
FROM SE OREGON AT 9 PM THROUGH THE CENTRAL MOUNTAINS AROUND 3
AM...FOR UP TO A FOOT OF SNOW ABOVE 8000 FT AROUND TRINITY/ATLANTA
SUMMITS BY MORNING. WINDS HAVE GUSTED TO 49 MPH IN ROME
OREGON...36 MPH IN NAMPA/THANKS SPOTTER...AND 39 MPH AT THE BOISE
AIRPORT 850 PM MDT. BURNS HAS PICKED UP 0.45 INCHES OF RAIN SINCE
MIDNIGHT LST AND MCCALL 0.22...BOISE WFO 0.13 HUNDREDTHS. LOCALLY
VERY WINDY CONDITIONS TONIGHT SLACKEN TO BREEZY AND MILD WEDNESDAY
AFTERNOON WITH PRECIP FAVORING CENTRAL IDAHO MOUNTAINS AS THE
OFFSHORE AND CONVECTIVELY ACTIVE DEEP LOW SFC-ALOFT LIFTS SLOWLY
NNE WEDNESDAY. REMAINDER OF FORECAST ON TRACK WITH WARMING AND
DRYING AND 68-72 DEGREE HIGHS FOR BOISE THURSDAY THROUGH SATURDAY.

&&

.AVIATION...AREAS OF MVFR CONDITIONS AND MOUNTAIN OBSCURATION IN
RAIN.  RAIN WILL CONTINUE THROUGH THE NIGHT WITH SNOW LEVEL NEAR
8000 FT MSL.  SOUTHEAST WINDS FROM THE SURFACE TO 9000 FT MSL
BECOMING SOUTHWEST ABOVE 10K FT MSL.  SURFACE WIND GUSTS TO NEAR
30 KNOTS...GUSTS TO 40 KNOTS ON RIDGES WITH GUSTS TO NEAR 50 KNOTS
NEAR 12K FT MSL.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY...LARGE PACIFIC STORM SYSTEM
MOVING NORTHEAST FROM CALIFORNIA WITH WARM FRONTAL RAIN AND CLOUDS
SPREADING ACROSS THE FORECAST AREA AT THIS TIME. BULK OF MOISTURE
FROM THIS FEATURE APPEARS TO BE CROSSING THE AREA PRESENTLY WITH
LITTLE QPF EXPECTED LOCALLY IN THE BOISE AREA.  HOWEVER...AREAS TO
THE WEST AND NORTH OF BOISE LIKELY TO RECEIVE MODERATE AMOUNTS OF
QPF IN THE NEXT FEW HOURS AND OVERNIGHT WITH A TREND TO DRYING BY
MORNING AS WARM SECTOR APPROACHES FROM THE SOUTHWEST. STRONG LOW
LEVEL EAST WINDS AND SOUTHWEST WINDS ALOFT WILL ALSO ACT TO SHADOW
AREAS TO THE LEE OF THE MOUNTAINS IN THE UPPER TREASURE VALLEY WHILE
OTHER REGIONS AWAY FROM SHADOWING EFFECTS COULD RECEIVE SUBSTANTIAL
AMOUNTS OF RAIN. NO HYDRO ISSUES ARE ANTICIPATED WITH RECENT DRY
CONDITIONS AND STRATIFORM CHARACTER OF PRECIP EXPECTED. WINDS BELOW
ADVISORY CRITERIA TONIGHT BUT WINDY NONETHELESS OVER THE HIGHLANDS
OF SOUTHWEST IDAHO AND SOUTHEAST OREGON. WARM SECTOR ACROSS THE AREA
WEDNESDAY WITH OCCLUDED PACIFIC FRONT LIFTING NORTHWARD. CWA LIKELY
TO SEE A LIMITED AMOUNT OF SUNSHINE IN SOUTHERN ZONES IN WARM SECTOR
AND MILDER TEMPERATURES RISING INTO THE MID 60S. WINDS EXPECTED TO
LIGHTEN WEDNESDAY BEHIND OCCLUDED FRONT BUT REMAINING BREEZY IN MANY
AREAS. SNOW LEVELS VERY HIGH IN THIS EVENT AS SYSTEM IS MILD BY
ORIGIN...THUS SNOWFALL CONFINED TO ONLY TO THE HIGHEST MOUNTAIN
PEAKS.

LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...UPPER RIDGE WILL BUILD
ACROSS THE WESTERN STATES BEGINNING THURSDAY BRINGING THE WARMEST WX
SO FAR THIS MONTH. HIGH TEMPERATURES THURSDAY THROUGH SATURDAY ARE
FORECAST TO REACH THE UPPER 50S TO NEAR 70. GUIDANCE TEMPERATURES
FOR FRIDAY AND SATURDAY CONTINUE TO SHOW UPPER 60S/LOW 70S WHICH
LOOKS A BIT TOO WARM AS CLOUD COVER AND POOR MIXING SHOULD LIMIT
HEATING. RIDGE PUSHES STORM TRACK NORTH WITH A SLIGHT CHANCE OF
PRECIPITATION ONLY IN OUR NRN CWA BORDER. GOOD MODEL AGREEMENT WITH
NEXT PACIFIC TROUGH...PROGGED TO MOVE INTO OUR AREA SUNDAY NIGHT
INTO MONDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

DISCUSSION...VM
AVIATION.....JA
PREV SHORT TERM...GS
PREV LONG TERM....JS/LH
Hazardous weather outlook, Oct 13, 4:48 AM MST, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
548 AM MDT TUE OCT 13 2009

IDZ011>016-028>030-033-ORZ061>064-141200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
548 AM MDT TUE OCT 13 2009 /448 AM PDT TUE OCT 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Malheur

When
October 13, 9:00 PM MST to 10:00 PM MST
Where
Malheur forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
43.193, -117.623 (the zone’s center; the record gives no point)

The Rome, Oregon ASOS along U.S. Highway 95 recorded a wind gust of 62 M.P.H. at 823 P.M. P.D.T.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199790.